Aa
A
A
A
Close
Women's Health: Postpartum Community
26.1k Members
455051 tn?1255830118

taking xanax while pregnant

I am 7 weeks and 5 days pregnant and I am trying to get off xanax still. My ob/gyn said the he hasn't dealt with anyone pregnant and trying to get off xanax before. I feel all alone. does anyone know or know of anyone that is pregnant or has been pregnant and trying to get off xanax?
This is exactly how I have been taking them. Mar. 4th I called my doctor and told him I was pregnant. I normally would be taken (4) 1mg xanax a day. The blue xanax
Mar. 4th                             3 a day            
Mar. 5th                             3 a day
Mar. 6th                             3 a day
Mar. 7th                             2 1/2 a day
Mar. 8th                             2 a day
Mar. 9th                             1 1/2 a day
Mar. 10th                           1 1/2 a day
Mar. 11th                           1 a day
Mar. 12th                           1 a day
Mar. 13th                           1 1/2 a day
Mar. 14th                           1 a day
Mar. 15th                           1/2 a day
Mar. 16th                           1/2 a day
Mar. 17th                           1 a day
Mar. 18th                           1 a day
Mar. 19th                           1/2 a day
Mar. 20th                           1/2 of a 1 mg. (1/2 a blue xanax)
PLEASE LET ME KNOW      :-  /
34 Responses
270405 tn?1293039221
I weaned myself off of xanax when I had found out I was pregnant.  I believe I was around 5 weeks pregnant at the time.  I was on a much lower dose than you though.  I was on .5 mg up to 2 times a day.  So a total of 1 mg per day.  I think you are weaning a little fast, but if you are feeling okay, I don't know.  If I were you I would try and break it down even more, either try and go down to 1/4 of a pill, or maybe get a prescription of a lower dose and do it that way.  So go down to .25 mg, and go from there.  You do not want to just quit xanax, as you already know.  Also, maybe talk to another doctor about this.  I'm surprised your ob/gyn hasn't dealt with any patients who have been on this drug.  What about talking to your primary care doctor?  Is that who the prescribing doctor is?  You should be under a doctors care while doing this, for sure!  Both my ob/gyn and my psychiatrist helped me with my taper plan.  Good luck!
270405 tn?1293039221
The other thing I was just thinking about, is I assume you are taking these for anxiety.  I was too, and I completely understand what having anxiety problems can do to you.  I deal with it just about every day.  You will need to find other ways to manage your anxiety while pregnant and/or breastfeeding.  I am currently breastfeeding my 7 month old dd, so can't take meds.  I do go to my psych once a week right now, and try to find other ways to manage the anxiety.
Avatar universal
Xanax is a category D drug and can increase your risk for birth defects. I agree with the above poster.
455051 tn?1255830118
My psychiatrist told me to wean down off the xanax. I did have a pcp but before I could see him they quit taking my medicaid. So I dont have a pcp. How long did it take you before you were not taking any xanax? I dont want anything to be wrong with my baby. It scares me to think of me having a baby with deformities or other mental or physical health problems. I want as I am sure everyone else does, a beautiful healthy baby.  And a girl at that. hehe         please let me know
455051 tn?1255830118
I have had severe panic attacks for 8 years now and been on xanax for 9 years that is why it is so hard
118225 tn?1278658540
I have anxiety disorder, and am 14 weeks pregnant.  I currently take Zoloft with the blessing of my OB/GYN.  I have been taking it for somewhere around 2 years now.  My Dr says its the safest drug to take during pregnancy, its just not safe for the last trimester as i guess there is a chnce the baby will be born addicted and have to go through withdrawls.  I plan on stopping it in the 3rd trimester.  However, my OB did tell me that in cases like this its always based on if the benefit of taking it outweighs the risk of not taking it, but thats with zoloft though, now sure about xanax......is zoloft an option for you?
Avatar universal
This tapering schedule is WAY to FAST and is VERY DANGEROUS ESPECIALLY at the high dosage you are on.  You need to see a psychiatrist to develop an appropriate tapering regime.  I can not stress how important it is that you seek the appropriate help with this.

Again, I repeat, tapering off 4 mg Xanax over ~2 weeks is VERY DANGEROUS.  It would NOT be surprising if you were to go into seizure and/or lose your baby due to the serious withdrawals you would suffer from this.

NEVER develop your own tapering regime to wean yourself off a drug upon which you are dependent on.  You MUST seek help from a professional in this matter - a qualified psychiatrist  OR even better a perinatal psychiatrist.  A regular doctor or OBGYN are NOT the medical professionals to see regarding this issue.
Avatar universal
I see you posted while I was writing this.  Did your psychiatrist actually give you this tapering regime???????????

Like wanabeana said, Xanax is a class D drug and has been linked to birth defects so you don't want to take this during pregnancy unless the benefits truly outweigh the risks.  That being said, tapering off too fast can lead to disastrous consequences.
455051 tn?1255830118
on Mar. 4th I called my psychiatrist and told him I was pregnant and he asked how many xanax I had. I told him (20) 1mg xanax. He then told me to take...

(3) for 3 days
(2) for 2 days
(1) for 2 days
then (1/2) till they are gone.                  I am sooooooooooo confused   :-   /
455051 tn?1255830118
I did it my way. His way seemed fast      he is old and only works 4 days a week from 9am - 1 pm
270405 tn?1293039221
I agree with spade on this.  It didn't take me too long (2 or 3 weeks) to wean, but as I said, I was on a MUCH lower dose than you.  Also, I never experienced any withdrawals, never felt bad at all while weaning.  If you have any feelings of withdrawal, than you know you are weaning much too fast.  You really need to be under a doctors care for this, it isn't something you should be doing on your own.
270405 tn?1293039221
OMG, I can't believe your psych told you that.  He should not have based his taper plan on what you had left in your prescription.  He should have come up with a healthy taper plan, then prescribed whatever you would need to complete the taper.  You need to see a new doctor, who has more experience with this.
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.